What Are The Side Effects Of Stopping Methotrexate?

Question

Asked by Jackie

What Are The Side Effects Of Stopping Methotrexate?

I have been on Methotrexate for three months. I have become so exhausted and weak, that everyday activities are much more difficult. I have also gained weight, even though I have been eating less due to lack of money for groceries since I have to pay for all these medications with no drug plan. Now, I have run out of money and the medications and have found no way to get help. What are the side effects to suddenly going off methotrexate? The doctor just tells me not to go off them, but I have no choice. I am also taking folic acid and Hydroxychloroquine. And I am out of all of them.

Answer

I'm really sorry to hear that you're having such a hard time. Unfortunately, it's not a good idea to stop methotrexate "cold turkey." Some people experience no side effects to suddenly stopping taking this medication, but it does have the potential for creating an intense RA flare. The goal of medication is to protect your joints and other systems in the body (internal organs, such as the heart, the vascular system, etc.) against damage that can be created by active RA inflammation. It's therefore important to take your medication. However, it's also important to eat right, because that helps the rest of your body gets stronger. You shouldn't have to choose between groceries and your medication.

There are a number of financial assistance programs for medication that may be able to help you. Follow that link to see an extensive list. There are also other ways of saving money on medications and stretching your prescription medication dollars.

You may also want to have an in-depth discussion with your rheumatologist about your financial reality. Perhaps they might be able to bridge you for a while with medication samples and may also know of some programs that can help you. If your rheumatologist isn't able to help you, talk to your family doctor. Sometimes, they are more aware of community resources than the specialists.

In terms of your weight gain, there could be a couple of possible reasons. Partly, you feel like crap and are therefore likely less active. As well, trying to save money on food often brings us to cheaper groceries, which are not as nutritious. Both these factors can lead to weight gain. I'd suggest that you talk to your family doctor about the problem with affording groceries, as well. They may be able to refer you to a nutritionist or a food bank where you can hopefully get some more nutritious food.

Good luck! Please keep us posted on what happens?

Answered by Lene Andersen, MSW